Hail, Aurora
- When
- August 10, 1:50 AM CST to 1:52 AM CST
- Where
- Aurora County, 0.85 mi SW of Plankinton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.710, -98.490
A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 1:37 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 237 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be small hail and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1126 PM CDT Sun Aug 9 2020 An isolated storm or two will move through the area into the early overnight hours, with increasing risks for further development towards 3am through daybreak. Generally VFR conditions will persist, with winds turning to the north as the front passes through the area. KSUX may stand the greatest risks from overnight convection, with the potential for a few stronger wind gusts as storms move through. Showers with a lingering VFR cloud deck may persist through the middle of the day across the Highway 20 corridor. Drier conditions persist through the remainder of Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 201 PM CDT Sun Aug 9 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 201 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s. Some locations along and south of I-90 in South Dakota may see heat indices between 100 and 105. A cold front will bring the potential for thunderstorms this evening into the early overnight hours. While thunderstorm coverage remains uncertain, if storms form, a few may be strong to severe with hail to the size of half dollars and wind gusts to around 65 mph the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorm chances exist for Tuesday night and Wednesday night, although the severe weather risk remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7 pm this evening.
The Sioux Falls radar (KFSD), 142 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
8 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Numerous two-inch diameter tree branches downed in the yard. Property damage costs are rough estimates.
Personal weather station EW7290 near Fairfax measured a peak wind gust of 73 mph.
Three utility poles were snapped off above the ground. Property cost amounts are rough estimates.
South Dakota RWIS station SD588 near Fort Randall Dam measured a peak wind gust of 61 mph.
Extensive tree damage was reported throughout Lake Andes. Property damage costs are rough estimates.
Automated weather station KAGZ near Wagner measured a peak wind gust of 61 mph.
Hail was enough to cover the ground, and was accompanied by winds around 45 mph.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Lightning struck a single-story apartment building and initiated a fire which burned through the entire attic of the building. Crews from North Sioux City and three nearby cities attacked the fire for around two hours. All twenty apartments were severely damaged, displacing all residents. Property damage costs are rough estimates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915174, 915187, 915175, 915176, 915177, 915178, 915189, 915183, 915190, 915185, 915191, 915180, 915181, 915182, 917371.